Friday, August 8, 2008

Prednisone Be Gone: The Story of Steriods

“Prednisone’s long-term side effects include depression and mania, weakness and fatigue, blurred vision, abdominal pain, infections, painful hips and shoulders, porous bones, acne, insomnia, weight gain, stretch marks, facial swelling, and nervousness. There are others. Those are just the ones I have” (138).

- Sarah Manguso, “The Two Kinds of Decay”

Let’s just say, if you’ve been on steroids, you’re as good as saying you’ve been to hell and back. I know. I’ve been there, too.

In every book I’ve read on autoimmune diseases and chronic illness, be it a medical story or a personal one, there is an endless discussion on steroids and why they are awful, yet wonderful at the same time.

Today marks the end of my seven-month adventure with the stuff.

Prednisone is like some kind of warped super hero, saving the world by making life miserable in other ways. While my pain was greatly diminished and I actually felt human again, I have suffered from insatiable hunger, cystic acne, and paranoia.

Being on steroids was like the most intense high that could bring on the lowest of lows. When I was on prednisone, I saw things through different eyes. It’s like, nothing could bring me down. Except, well, not being on enough prednisone.

I started at 10 mg and was quickly moved to 20 mg. But you have to remember that for a person my size, 20 mg is basically like at least 40 mg for a “normal” sized person.

And by the end, or maybe long before that, I was so ready to be off of it, that I almost didn’t care about the consequences. And even with tapering, I don’t care what anyone says, there’s withdrawal. And it sucks. It makes you feel worse than you did when you weren’t on prednisone at all.

And your body asks why you are doing this to it? And you ask yourself why you ever went on the stuff in the first place. And there is a constant battle between good and evil.

It made me feel whole and empty at the same time. I felt well, but that feeling of wellness was false. Because I knew that the minute the drug was gone, I would feel horrible without it. So horrible, in fact that I wished I was dead. But then, with it, every time I looked in the mirror and saw the rounded, acne-filled face, the shoulders and back that had accumulated fat in places I didn’t know fat could possibly land (and stay), I realized that reality is sometimes a fate worse than death.

The ability of the body to be tricked into things is kind of funny. And I am a little worried that this attempt at trickery will fail. But it’s worked so far, so I guess I’ll just have to see what happens and hope for the best (that I can get by without it).

I know that whether I will have to take prednisone again is not a question of if, but of when.

And if you’ve been there, you know I’m not exaggerating about this. It’s totally nuts. And it might just make you nuts.

1 comment:

  1. Ugh, prednisone. I had to take a 10-day course of it to try to break my ongoing Migraine pain (5 days at 60 mg, then 5 days tapering by 10 mg a day).

    While I was taking the prednisone, it wasn't so bad, and the energy I had was incredible.

    However, it took more than a week to feel back to normal after I stopped taking it. I know you're not exaggerating, because I know how bad it was for me just taking it for 10 days. I can't imagine being on it for 7 months.

    Hope you start feeling better soon.

    Be well,
    MJ

    ReplyDelete